Florida, 2001

Funnel Cloud in Florida, August 24, 2001

August 24, 2001 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 24, 11:45 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 11:45 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1245 PM EDT FRI AUG 24 2001

MOTHER NATURE SEEMS TO BE PLAYING WITH US AND TRYING TO CONVINCE ME
THAT THIS IS NOW JANUARY. THE 12Z MFL SOUNDING IS UNBELIEVABLY DRY
FOR LATE AUGUST WITH ONLY 1.28 INCH PWAT AND 14 K-INDEX. NO CHANCE
OF GETTING ANYTHING DEVELOPING WITH THOSE NUMBERS AND UPDATED ZONES
DUE TO THAT. THE ETA/AVN MODELS PRETTY MUCH IN AGREEMENT ON SURFACE
AND UPPER FEATURES AT LEAST THROUGH 36 HOURS. AS THE UPPER/SURFACE
TROUGH NEAR 30N70W SLOWLY MOVES EAST-NORTHEAST WITH ASSOCIATED
SURFACE TROUGH MOVING SOUTH OVER THE PENINSULA THE ATMOSPHERIC
MOISTURE CONTENT DOES INCREASE EVER SO SLIGHTLY OVER THE WEEKEND SO
POPS WILL GO UP A TAD BUT CERTAINLY NOTHING TO GET EXCITED ABOUT.
THIS KEEPS US UNDER THE WEAK NORTH TO NORTHEASTERLY LOW LEVEL FLOW.
ONE THING I AM TOTALLY IGNORING FROM THE MESO-ETA IS ITS CONVECTIVE
PARAMERTIZATION. IT SHOWS OVER SIX INCHES OF PRECIPITATION BY LATE
THIS AFTERNOON JUST OFF OUR SOUTHWEST COAST AND OVER WELL OVER TWO
INCHES OVER EXTREME SOUTH MIAMI-DADE. I HAVE NO IDEA WHAT IT SEES
THERE MARINE WINDS REMAIN VERY LIGHT UNDER WEAK PRESSURE FIELDS AND
BASICALLY LESS THAN 10 KNOTS. IN THE EXTENDED...HIGH PRESSURE ONCE
AGAIN BUILDS TO OUR NORTH ONCE THE SURFACE LOW EXITS THE REGION AND
WE GO BACK TO A SOUTHEAST FLOW BUT THAT WILL NOT BE UNTIL TUESDAY.
THEN THE MRF SHOWS A TROPICAL WAVE APPROACHING US BY THURSDAY AND
OVER US ON FRIDAY. BUT SINCE THIS IS OUT TO DAYS 6 AND 7 I WILL NOT
JUMP ON THIS AND LEAVE ONLY SCATTERED POPS FOR NOW.

PBI BB 074/093 074/092 074 300213
FLL BB 078/092 078/091 078 300213
MIA BB 076/093 076/092 076 300213
APF BB 074/093 074/093 074 30-323

.MIA...NONE.

In the hours before

Special weather statement, Aug 24, 11:25 AM EST, 5 hours 10 minutes before
FLZ063-066>075-242200-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1225 PM EDT FRI AUG 24 2001

ALTHOUGH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE INTERIOR AND WESTERN PORTIONS OF SOUTH FLORIDA THIS
AFTERNOON...THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE.

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
August 24, 4:35 PM EST
Where
Palm Beach County, 7 mi W of Palm Beach Arpt
Reported by
TRAINED SPOTTER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A SKYWARN spotter sighted at funnel cloud in the everglades north of S.R. 80.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262339.